Recently, the Federal Drug Administration added an important warning to the prescribing information for ciprofloxacin, an antibiotic commonly used to treat sinus, bladder, and other infections.
The warning, available at http://www.cipro.com/html/pdf/cipro_prescription.pdf (page 10), states that the use of ciprofloxacin (as well as other drugs called "fluoroquinolones") is "associated with an increased risk of tendinitis and tendon ruptures in all ages".
This risk is further increased for older patients (usually >60 years), those taking corticosteroid drugs, and those involved in "strenuous physical activity" (which includes playing basketball).
What does this mean for you?
Ciprofloxacin, while an effective antibiotic for the treatment of some infections, may also increase your risk of a tendon injury. Since young basketball players are already at an increased risk for injuries to tendons at the knee and heel, there's no reason to further increase your risk for injury by taking this medicine if another equally effective antibiotic is available.
This only applies to medicines that you swallow. Eye drops or ear drops are not associated with an increased risk of tendon injuries.
So the next time your doctor prescribes ciprofloxacin or another fluoruquinolone antibiotic medicine to treat an infection, remind them that you don't want to increase your risk of tendon injury and see if they can prescribe another medicine.